Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 418, NWS Nashville, TN

August 3, 2003Trousdale County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 3, 2003, 7:12 PM CDT for Trousdale County, Wilson County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 7:12 PM CDT (00:12 UTC)
Expired
Aug 3, 2003, 7:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Trousdale County, TN, Wilson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2030 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 040012
SVRBNA
TNC169-189-040045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
712 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TROUSDALE COUNTY IN TENNESSEE
  WILSON COUNTY IN TENNESSEE

* UNTIL 745 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF HARTSVILLE...OR 6 MILES
  NORTHEAST OF LEBANON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARTSVILLE AROUND 735 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

LAT...LON 3645 8602 3640 8597 3638 8604 3631 8612
          3624 8610 3620 8619 3618 8629 3628 8635
          3633 8632 3635 8636 3645 8615

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:30 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT SUN AUG 3 2003

CURRENT...SPC JUST CALLED AND BOX ISSUED FOR CONVECTION JUST TO OUR
N AND W. MAY STILL GET A POP-UP STORM THIS AFTERNOON. TEMPS IN 80 TO
85 RANGE. CI BLOW-OFF MAKING ITS WAY IN FROM SW.

FORECAST...WEAK S-SW FLOW AT SURFACE WHILE H5 LOW OVER WRN GREAT
LAKES SHIFTS E. CWA WILL BE UNDER NW FLOW W/ VORTS PASSING THRU FROM
TIME TO TIME. ETA SHOWS THE GREATEST QPF WITH ONE ON BACK SIDE OF
TROF TUE.

HARD TO GET A HANDLE ON WHERE/WHEN PRECIP EVENTS WILL BE.
AS EXAMPLE GUID HAD MEM W/ LO POPS FOR TDA AND THEY GOT SLAMMMED.
EVENTS LIKELY WILL BE DRIVEN BY MESOSCALE/UPPER VORT FEATURES
WHICH...OF COURSE...ARE DIFFERENTLY HANDLED BY THE MODELS. SO...WHEN
ALL SAID AND DONE...WILL GO W/ CHANCE POPS THRU MON NITE...AND HIER
POPS FOR TUE.

AS FOR TEMPS...PERSISTENCE LOOKS BEST FOR A WHILE.

BNA BT 70/86/70/85 3436
CSV BT 67/79/67/80 3435

.BNA...NONE.

MAG
Hazardous weather outlook, Aug 3, 5:30 AM CDT, 13 hours 42 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL TROUGH OF LOW PRESSURE STRETCHED ALONG THE MISSISSIPPI
VALLEY WILL PROVIDE THE FOCUS FOR MORE WET WEATHER SUNDAY AND SUNDAY
NIGHT FOR MIDDLE TENNESSEE. IN ADDITION TO THE UNSTABLE WEATHER
PATTERN, HIGH PRESSURE OFF THE EAST COAST WILL PRODUCE SOUTHERLY
WINDS OVER THE SOUTHEAST, WHICH WILL FEED CONTINUAL MOISTURE INTO THE
MID STATE. THE COMBINATION OF THESE INGREDIENTS WILL TRANSLATE TO
MORE THUNDERSTORM ACTIVITY.

SOME STORMS MAY BECOME SEVERE, WITH THE PRIMARY DANGER ONCE AGAIN
BEING DAMAGING STRAIGHT LINE WINDS FROM DOWNBURSTS. A SECONDARY
THREAT, DUE TO THE WET GROUND FROM PAST RAINFALL, IS THE POTENTIAL
FOR FLASH FLOODING, ESPECIALLY IN URBANIZED AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
LOOK FOR MORE OF THE SAME ON MONDAY, AS THE THREAT OF LOCALIZED
SEVERE WEATHER AND FLASH FLOODING CONTINUES. AS ON SUNDAY, THE
STORM PREDICTION CENTER PLACES ALL OF TENNESSEE UNDER A SLIGHT RISK
FOR SEVERE WEATHER ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS MAY BE NEEDED TODAY AND MONDAY.

ROSE

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.